Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2007, 1:43 PM EDT for Stanly County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 1:43 PM EDT (17:43 UTC)
- Expired
- May 12, 2007, 2:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 159 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:00 PM EDT | HAIL 0.75 | Albemarle, NC | IN ADDITION TO THE PENNY SIZE HAIL, A 16 TO 18 INCH DIAMETER TREE LIMB FELL ONTO A HOUSE |
| May 12, 2:05 PM EDT | TSTM WND DMG | Albemarle, NC | EMA REPORTS TREES DOWN ON AT LEAST TWO HOUSES IN ALBEMARLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 121743
SVRRAH
NCC167-121830-
/O.NEW.KRAH.SV.W.0073.070512T1743Z-070512T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT SAT MAY 12 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STANLY COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 230 PM EDT
* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALBEMARLE...MOVING EAST AT 5 MPH. PENNY
SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...
BADIN...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
3525 8010 3535 8009 3544 8011
$$
MWS2 follow-up statements
000
WWUS52 KRAH 121808
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT SAT MAY 12 2007
NCC167-121830-
/O.CON.KRAH.SV.W.0073.000000T0000Z-070512T1830Z/
STANLY NC-
205 PM EDT SAT MAY 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN STANLY COUNTY...
AT 202 PM EDT...AN EMERGENCY MANAGEMENT OFFICIAL REPORTED A SEVERE
THUNDERSTORM IN ALBEMARLE... WHERE PENNY SIZED HAIL AND WIND DAMAGE
WAS REPORTED DOWNTOWN... NEAR FIRE STATION ONE. NATIONAL WEATHER
SERVICE DOPPLER RADAR ALSO CONTINUED TO INDICATE A SEVERE
THUNDERSTORM NEARLY STATIONARY OVER ALBEMARLE.
LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
3525 8010 3535 8009 3544 8011
$$
MWS000
WWUS52 KRAH 121835
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT SAT MAY 12 2007
NCC167-121844-
/O.EXP.KRAH.SV.W.0073.000000T0000Z-070512T1830Z/
STANLY NC-
234 PM EDT SAT MAY 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLY COUNTY EXPIRED
AT 230 PM EDT...
AT 230 PM... DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED
THE WARNING... NOW LOCATED OVER NORWOOD... HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE... THE WARNING HAS BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE WARNING HAS EXPIRED... SHOWERS AND STRONG THUNDERSTORMS
CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZED HAIL
WILL CONTINUE IN THE NORTHERN PART OF THE COUNTY... NEAR RICHFIELD.
VERY HEAVY RAIN HAS ALSO FALLEN AS A RESULT OF THESE THUNDERSTORMS.
DOPPLER RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN
BETWEEN RICHFIELD AND ALBEMARLE. THIS AMOUNT OF WATER MAY CAUSE
URBAN FLOODING AND RESULTANT EXCESSIVE RUNOFF AND PONDING OF WATER
ON ROADWAYS.
LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
3525 8010 3535 8009 3544 8011
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:29 PM EDT, 14 minutes earlier.
Area forecast discussion, May 12, 1:29 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EDT SAT MAY 12 2007 .SYNOPSIS... A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS AFTERNOON... WHILE A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE EARLY SUNDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... POPS WILL REMAIN LIKELY OVER CENTRAL NC FOR THIS AFTERNOON AND EVENING. UPPER AIR ANALYSIS THIS MORNING SHOWS A TROUGH OVER THE AREA FROM THE SURFACE TO MID LEVELS WITH P-WATER OF ONE AND ONE THIRD INCH EXPECTED TO INCREASE TO OVER ONE AND ONE HALF INCH. THE AIRMASS REMAINS UNSTABLE ABOVE 850 MB AND ONCE HEATING TAKES SURFACE TEMPERATURES INTO THE 80S IN AREAS NOT SHELTERED BY RESIDUAL CLOUDS AND SHOWERS AS IN MOST OF THE WESTERN CWA...WE SHOULD SEE CONVECTION BEGIN TO FIRE MID AFTERNOON. CAPES IN THE 2000 TO 3000 J/KG AND INCREASING DIVERGENCE IN THE FLOW ALOFT SHOULD YIELD VIGOROUS CONVECTION WITH POTENTIAL OF LOCALLY HEAVY RAIN AND INTENSE LIGHTNING. THE WIND PROFILE SHOWS FAIRLY WEAK SHEAR AND WET BULB ZERO IS ABOVE 11K FT. THIS LIMITS THE LARGE HAIL THREAT AND STORM STRUCTURE. BUT MULTICELL CLUSTERS ARE POSSIBLE WITH ISOLATED HIGHER INTENSITY IN MERGERS OR INTERSECTING OUTFLOW. MAX TEMPERATURES HAVE BEEN LEFT IN THE LOWER TO MID 80S BUT AREAS HAVING HAD OVER ONE INCH OF RAIN IN SCATTERED CONVECTION THIS MORNING ARE LIKELY TO SEE MAX READINGS A FEW DEGREES SHORT OF LOWER 80S. -RFG && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... MUCH DRIER AIR WILL ADVECT INTO CENTRAL NC COURTESY OF A STRONG SURFACE HIGH THAT WILL BE CENTERED OVER THE GREAT LAKES. AFTER PLENTY OF MORNING CLOUDINESS... THE SKIES ARE EXPECTED TO BECOME MOSTLY SUNNY DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE NORTHEAST TO BETWEEN 10-20 MPH. HIGHS SHOULD REACH ONLY INTO THE MID TO UPPER 70S... EXCEPT LOWER 70S NORTH. && .LONG TERM /MONDAY THROUGH FRIDAY/... SURFACE HIGH PRESSURE IS FORECAST TO BUILD DIRECTLY OVERHEAD BY 12Z MONDAY... THEN SLOWLY SHIFT TO OUR SE BY TUESDAY. THIS PATTERN FAVORS CHILLY MORNINGS BOTH MONDAY AND TUESDAY... WITH LOWS IN THE 40S. MONDAY HIGHS WILL REMAIN MILD (75-82). THE RETURN WSW FLOW SHOULD BOOST HIGHS AOB 80 ALL AREAS BY TUESDAY. ANOTHER COLD FRONT WILL APPROACH AND MOVE ACROSS THE AREA ON WEDNESDAY THROUGH EARLY THURSDAY. LATEST GFS INDICATES A QUICKER FRONT WOULD BE WELL EAST OF AREA BY THURSDAY. SOME MINOR ADJUSTMENTS WILL BE MADE TO THURSDAY... TO INDICATE SILENT 20 POP THURSDAY AND LESS CLOUD COVER. DRY FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING. CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME BEING. COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME. MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY CEILING CONCERNS. AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...BADGETT LONG TERM...RA AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT SAT MAY 12 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1115 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS. RFG
In the hours before
Special weather statement, May 12, 1:29 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EDT SAT MAY 12 2007 NCZ008>011-023>026-039>041-073>075-083-121830- ALAMANCE-ANSON-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-MONTGOMERY- MOORE-ORANGE-RANDOLPH-STANLY-VANCE-WAKE-WARREN- 129 PM EDT SAT MAY 12 2007 A BROAD BAND OF WIDELY SCATTERED THUNDERSTORMS STRETCHING ACROSS CENTRAL NORTH CAROLINA FROM NEAR LAKE GASTON SOUTHWEST THROUGH DURHAM AND CHAPEL HILL INTO THE UWHARRIE MOUNTAINS AROUND TROY AND ALBEMARLE WILL CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND A FEW MAY PRODUCE FREQUENT INTENSE CLOUD TO GROUND LIGHTNING. ADDITIONALLY... SMALL HAIL...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. THROUGH 230 PM...THE GREATEST CONCENTRATION OF THUNDERSTORMS IS LIKELY TO BE IN STANLY...MONTGOMERY...AND NORTHWEST MOORE COUNTIES. IF THREATENING CONDITIONS APPROACH TAKE COVER. REMEMBER...IF YOU ARE OUTDOORS AND CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:27 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 12, 2:58 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| May 12, 3:10 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 50 min |
| May 12, 3:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| May 12, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 44 min |
| May 12, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| May 12, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 12, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 36 min |
| May 12, 4:14 PM EDT | Flash Flood Warning | RAH | Durham | 3 hr |
| May 12, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 38 min |
| May 12, 5:27 PM EDT | Flash Flood Warning | RAH | Orange | 3 hr |
| May 12, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.